Texas, 2023

Hail in Texas, May 17, 2023

May 17, 2023 · NWS AMA · 4 events in 1 county or zone

A line of thunderstorms developed across the western Oklahoma and Texas Panhandles during the afternoon of the 17th. East of this line was some unstable air where a discrete storm developed and dropped large hail over portions of northern Gray County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A line of thunderstorms developed across the western Oklahoma and Texas Panhandles during the afternoon of the 17th. East of this line was some unstable air where a discrete storm developed and dropped large hail over portions of northern Gray County. The largest hailstone reported was 1.75 6 miles south of Miami, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 3:16 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 17, 3:16 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
416 PM CDT Wed May 17 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday night)
Issued at 308 PM CDT Wed May 17 2023

For tonight, showers and thunderstorms developing over the higher
terrain of northeast New Mexico and southeast Colorado along the
vicinity of a surface trof of low pressure will continue tracking
east and southeast into the forecast area through tonight. Given
MLCAPE of 1000 to 1500 J/kg, sufficient moisture, reasonably steep
lapse rates, an unstable atmosphere, and weak shear parameters, a
few storms may become strong to severe, with large hail to around
the size of quarters and damaging winds to around 60 mph the
primary hazards. Storms will be slow moving on the order of 10 to
15 knots through tonight since wind fields are weak. This may
result in some localized flooding or flash flooding. The severe
weather threat should begin to wane later this evening with the
loss of daytime heating. NBM pops were utilized for all zones
tonight.

For Thursday and Thursday night, the flow aloft becomes more
semi-zonal as an upper level shortwave trof begins to impinge on
the region. This feature, combined with an increase in moisture,
slightly better shear parameters, fairly steep lapse rates, and an
unstable atmosphere support mention of another round of showers
and thunderstorms across the area Thursday afternoon and night.
Based on the above, a few storms will have the potential to become
severe Thursday afternoon and evening, with large hail and damaging
winds the primary hazards. In addition, the strongest storms will
be capable of producing heavy rainfall due to higher PWAT values,
which may lead to localized flooding or flash flooding. A cold
front will move through the region late Thursday night.

02

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 308 PM CDT Wed May 17 2023

On Friday, the surface cold front is expected to be well south of
the forecast area. Moisture fields will become somewhat depleted,
at least temporarily, as drier air moves in behind the frontal
boundary. Lowest pops were placed in the OK Panhandle and far
northeastern TX Panhandle, with overall highest values in the far
southern TX Panhandle. Friday night into Saturday should remain
dry as moisture returns from the long route. Slight chance to low
end chance pops return to at least the western half of the area by
Saturday evening as the steering flow will be favorable for
transporting showers and storms eastward from the eastern plains
of New Mexico.

For Sunday through Tuesday, daily chances of showers and thunderstorms
are in the offing for the OK and TX Panhandles as moisture remains
in place and upper level westerly to southwesterly flow assists in
bringing minor disturbances across the region. NBM temperatures and
pops were utilized for all periods of the long term.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 1257 PM CDT Wed May 17 2023

Scattered thunderstorms will be impacting all TAF sites this
evening into the overnight hours. Confidence is low regarding the
potential severity of these storms, as a few could pose threats of
high winds and some isolated large hail. However, our higher
confidence lies within the timing of this system as thunderstorms
will start to diminish after dark. There will be a brief window
of low clouds though the early morning hours tomorrow, but then
they will clear up as the sun rises and diurnal heating resumes
for the day.

CORangel/02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  79  56  69 /  70  50  80  60
Beaver OK                  57  78  57  72 /  60  70  90  30
Boise City OK              53  75  53  67 /  60  80  80  40
Borger TX                  60  81  60  72 /  70  60  80  50
Boys Ranch TX              58  83  57  71 /  70  60  80  60
Canyon TX                  57  81  57  70 /  70  50  70  60
Clarendon TX               59  80  59  72 /  50  50  70  50
Dalhart TX                 54  78  54  68 /  70  70  80  50
Guymon OK                  56  78  56  71 /  60  70  90  30
Hereford TX                57  83  56  71 /  70  50  70  60
Lipscomb TX                57  78  57  70 /  60  70  90  40
Pampa TX                   58  78  58  69 /  70  60  80  50
Shamrock TX                59  80  60  73 /  50  50  80  50
Wellington TX              60  83  60  75 /  50  50  70  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...02
LONG TERM....02
AVIATION...55
Hazardous weather outlook, May 17, 2:04 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
304 PM CDT Wed May 17 2023

OKZ001>003-TXZ001>020-317-181100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
304 PM CDT Wed May 17 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected to develop through tonight across the
Oklahoma and Texas Panhandles. A few storms may become strong to
severe, with large hail to around the size of quarters and
damaging winds to around 60 mph the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday afternoon and night across
all of the Oklahoma and Texas Panhandles. A few storms may become
severe, with large hail and damaging winds the primary hazards. A
tornado cannot be ruled out as well. In addition, heavy rainfall
will likely accompany the strongest storms, which may lead to
localized flooding or flash flooding.

Additional thunderstorms will be possible Friday through Tuesday
across at least parts of the Oklahoma and Texas Panhandles. If
storms develop, they are expected to remain below severe levels at
this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon and
evening.

02

In the hours before

Special weather statement, May 17, 4:13 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
513 PM CDT Wed May 17 2023

TXZ001-006-172245-
Hartley TX-Dallam TX-
513 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of central Dallam and
north central Hartley Counties through 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Ware, or 12 miles north of Dalhart, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3622 10283 3648 10266 3637 10217 3593 10251
TIME...MOT...LOC 2213Z 296DEG 16KT 3624 10254

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, May 17, 4:35 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT Wed May 17 2023

TXZ014-172300-
Gray TX-
535 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of southwestern Gray
County through 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Kingsmill, or 13 miles south of Pampa, moving east at
10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Gray
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3530 10109 3541 10109 3544 10081 3521 10088
TIME...MOT...LOC 2235Z 280DEG 9KT 3536 10103

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, May 17, 4:45 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
545 PM CDT Wed May 17 2023

TXZ001-006-172315-
Hartley TX-Dallam TX-
545 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of eastern Dallam and
northeastern Hartley Counties through 615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dalhart, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart, Hartley, Ware and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3645 10256 3632 10216 3614 10216 3581 10241
      3619 10280
TIME...MOT...LOC 2245Z 285DEG 28KT 3617 10247

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, May 17, 5:01 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
601 PM CDT Wed May 17 2023

TXZ014-172330-
Gray TX-
601 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of southwestern Gray
County through 630 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kingsmill, or 11 miles south of Pampa, moving east
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Gray
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3541 10108 3545 10081 3523 10074 3523 10102
TIME...MOT...LOC 2300Z 264DEG 8KT 3538 10099

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, May 17, 5:16 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
616 PM CDT Wed May 17 2023

TXZ001-002-006-007-172345-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
616 PM CDT Wed May 17 2023

...Strong thunderstorms will impact portions of southwestern Sherman,
eastern Dallam, western Moore and eastern Hartley Counties through
645 PM CDT...

At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Conlen to 11 miles east
of Dalhart to 7 miles north of Channing. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3646 10216 3606 10202 3568 10200 3569 10235
      3594 10240 3605 10244 3639 10255
TIME...MOT...LOC 2315Z 267DEG 15KT 3633 10246 3606 10231 3578 10228

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, May 17, 5:34 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
634 PM CDT Wed May 17 2023

TXZ009-014-180000-
Gray TX-Roberts TX-
634 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of northeastern Gray
and southeastern Roberts Counties through 700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Miami, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Gray
and southeastern Roberts Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3556 10073 3567 10072 3566 10054 3547 10054
TIME...MOT...LOC 2333Z 277DEG 8KT 3562 10064

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 106 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Gray

When
May 17, 5:43 PM CST
Where
Gray County, 4.15 mi N of Laketon
Measured
1.25 in hail
Reported by
Public
Coordinates
35.610, -100.630

Hail, Gray

When
May 17, 5:50 PM CST
Where
Gray County, 3.5 mi N of Laketon
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.600, -100.640

Hail, Gray

When
May 17, 6:28 PM CST
Where
Gray County, 3.94 mi W of Laketon
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.550, -100.700

Hail, Gray

When
May 17, 7:32 PM CST
Where
Gray County, 5.53 mi S of Pampa
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.450, -100.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100961, 1100962, 1100963, 1100964.